[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 26, 1955

REACTIONS FOLLOWING USE OF NASAL DECONGESTANTS

Author Affiliations

Clinical Instructor in Medicine University of California at Los Angeles School of Medicine.

JAMA. 1955;157(13):1153. doi:10.1001/jama.1955.02950300081022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Recently I had a disturbing experience. I sprayed 0.1% Tyzine nasal solution in the nose of my 22-month-old daughter for an acute upper respiratory infection. Within 30 minutes the entire skin of the child began to go dead white, and in an hour she went into complete vasomotor collapse, with a total loss of consciousness into a flaccid state. There was a dead white color, irregular sighing respirations, and a weak thready pulse. No cyanosis was present. All reflexes were absent. A bilateral Babinski sign was present. Epinephrine hydrochloride, 1:1,000 solution, 0.4 cc., was given subcutaneously, followed immediately by 0.25 gm. caffeine sodium benzoate by hypodermic and 15 minutes later by 0.25 gm. more of caffeine sodium benzoate. Each injection provoked a weak cry. Shortly after the injections wakefulness appeared, with control of voluntary muscles and a bit of voluntary walking and talking. At this point all

First Page Preview View Large
First page PDF preview
First page PDF preview
×